Nivolumab and Steroids - 1294221

3 posts / 0 new
Last post
sezz
Nivolumab and Steroids - 1294221

My partner was diagnosed with stage 3b nsclc August 2015 and has been on Nivolumab for almost 12 months. Also has emphysema. In the past few months he has had shortness of breath after treatments. Dexamethazone helps relieve symptoms of breathlessness and fatigue.

The oncologist said it is ok to take steroids as needed, but another oncologist said reduces the effectiveness of the treatment. I got the impression they don’t really know because the drug is new. The idea was if it means you can continue with treatment, it’s better to take it.

Anyone have any information about this?

onthemark
It looks like a situation

It looks like a situation where there are no conclusive results at the moment.

Quoting a meta-analysis paper from 2017 "Although limited, the reviewed data suggests that the concomitant administration of corticosteroidsand immune checkpoint inhibitors may not necessarily lead to poorer clinical outcomes."

{Title: Concomitant use of corticosteroids and immune checkpoint inhibitors in
patients with hematologic or solid neoplasms: A systematic review
http://www.croh-online.com/article/S1040-8428(17)30397-9/pdf }

However, just because something hasn't been measured conclusively yet doesn't mean there is no effect. There just haven't been controlled clinical trials to measure this specific outcome yet. So it is no wonder your doctors might disagree. If it were me I would try to take the smallest possible dosages of steroids as it seems intuitive there COULD BE at least a small negative relationship because of the way steroids dampen the immune system, whereas one wants to provoke an immune response with check point inhibitors.

JimC
Hi sezz,

Hi sezz,

Onthemark provided some great information, and I would just add that in the context of immunotherapy for a patient with a pre-existing diagnosis of an autoimmune disease, steroid treatment is the therapy of choice when the autoimmune symptoms flare up. So immunotherapy and steroids are being used together, and not only am I not aware of studies showing that the efficacy of the immunotherapy is reduced in any significant way, I haven't seen anecdotal reports of this posted here.

I think onthemark's suggestion is sound: use the smallest possible dose/frequency/duration of steroid therapy sufficient to allow your partner to minimize symptoms and continue nivolumab therapy.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>